Benign fasciculations and Corticosteroid use: possible association? An update

  • Marco Orsini | orsinimarco@hotmail.com Universidade Federal Fluminense, Centro de Ciências Médicas Rua, Brazil.
  • Flavio R. Sztajnbok Medicine Department – Grande Rio University, Rio de Janeiro, Brazil.
  • Acary Bulle Oliveira Neurology Department – São Paulo Federal University – UNIFESP, São Paulo, Brazil.
  • Marco Antonio Araújo Leite Neurology Service – Antonio Pedro University Hospital - Federal Fluminense University – HUAP – UFF, Brazil.
  • Peter Salem Júnior Neurology Service – Antonio Pedro University Hospital - Federal Fluminense University – HUAP – UFF, Brazil.
  • Marcos R.G. de Freitas Neurology Service – Antonio Pedro University Hospital - Federal Fluminense University – HUAP – UFF, Brazil.
  • Osvaldo J.M. Nascimento Neurology Service – Antonio Pedro University Hospital - Federal Fluminense University – HUAP – UFF, Brazil.
  • Júlio Guilherme Silva Neurology Service – Antonio Pedro University Hospital - Federal Fluminense University – HUAP – UFF; Sciences Rehabilitation Masters Program – UNISUAM, Brazil.
  • Marzia Puccioni Sholer Cerebrospinal Fluid Laboratory and Clinical Pathology Service at the Clementino Fraga Filho Hospital of the Federal University of Rio de Janeiro (HUCFF/UFRJ), Brazil.
  • Fernando Silva Guimarães Sciences Rehabilitation Masters Program – UNISUAM, Brazil.
  • Alessandra Cardoso Pereira Medicine Department – Grande Rio University, Rio de Janeiro, Brazil.
  • Sara Lúcia Silveira de Menezes Sciences Rehabilitation Masters Program – UNISUAM, Brazil.
  • Antonio Marcos da Silva Catharino Neurology Service – Antonio Pedro University Hospital - Federal Fluminense University – HUAP – UFF, Brazil.
  • Fabrício Bino Medicine Department – Grande Rio University, Rio de Janeiro, Brazil.

Abstract

Fasciculations are characterized by visible subtle and fast contractions of muscle, even wormlike in movement, by the contraction of a fascicle of muscle fibers. The authors present the case study of a 28-year-old patient with the appearance of migratory and diffuse fasciculations with an onset after partial tapering off of oral corticosteroides (60 mg total dose) indicated for treatment of Minimal change Glomerulopathy. Clinical Neurological physical exam allied with an ENMG, besides other complementary laboratory exams were used for screening the above-mentioned patient. Afterwards, current research relating to the topic at hand was made in order to update the data available in the Bireme, Scielo and PubMed Data Banks using the following key words: Fasciculation’s, motor neuron disease, and benign fasciculations in the Portuguese, English as well as Spanish language. Although fasciculation’s are most commonly associated with Motor neuron disease as well as with certain metabolic disorders, they may also be present in individuals with absolutely no underlying pathological disorders. In our case, fasciculation potentials that have been present for six months, with no other signs of a neurogenic disorder as well as absence of laboratory findings, the patient received a diagnosis of Benign Fasciculation Syndrome (BFS).We believe that the use of corticosteroides in high doses with subsequent tapering contributed to the fasciculation’s, especially due to the changes that this causes on the ionic channels. Fasciculation’s are symptoms seen in a large range of conditions, and also being the main symptom of the so-called Benign Fasciculation Syndrome. We have presented an example of this clinical syndrome in a patient whose complaint was fasciculation’s, with complete clinical remission of symptoms following complete tapering off of corticosteroid six months previously.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2011-09-20
Info
Issue
Section
Articles
Keywords:
eletroneuromyography, fasciculation’s, benign fasciculation syndrome.
Statistics
  • Abstract views: 1459

  • PDF: 496
  • HTML: 417
How to Cite
Orsini, M., Sztajnbok, F. R., Oliveira, A. B., Araújo Leite, M. A., Salem Júnior, P., de Freitas, M. R., Nascimento, O. J., Silva, J. G., Puccioni Sholer, M., Silva Guimarães, F., Cardoso Pereira, A., Silveira de Menezes, S. L., da Silva Catharino, A. M., & Bino, F. (2011). Benign fasciculations and Corticosteroid use: possible association? An update. Neurology International, 3(2), e11. https://doi.org/10.4081/ni.2011.e11

Most read articles by the same author(s)